Can I Give My Dog Panadol?
Keep pets away from Paracetamol at all costs
Pet owners giving their furbabies unprescribed medication can be very dangerous. An example of this is paracetamol – a common ‘human’ pain reliever available over the counter which can cause life threatening illness in dogs and cats. Medications containing paracetamol can include (but are not limited to) Tylenol, Dimetapp, Panadol, Vicks and Robitussin amongst other products.
Paracetamol toxicity is very serious and can cause irreversible liver damage, damage to red blood cells and breathing difficulty.
- Brown or grey coloured gums
- Difficulty breathing
- Swollen face, neck or paws
- Hypothermia (reduced body temperature)
- Jaundice (yellow skin or yellow in their eyes) due to liver damage
Emergency treatment before transport to a veterinarian
If you suspect your pet has taken any medications containing Paracetamol, seek immediate veterinary attention. Take the packet with you for identification.
Seek veterinary attention immediately – pets who have consumed toxic doses of these medications need rapid veterinary treatment for survival.
What to expect at the vet
- Oxygen therapy
- Intravenous fluids
- Medication including Vitamin C, cimetidine and N-acetylcysteine
- Hospitalisation depending on their level of toxicity
- Treatment for liver failure that can include life support
Do not give your pet human versions of over-the-counter medication without veterinary advice. Keep all medications well out of reach and seek veterinary advice before you give your pet anything that has not been prescribed for them.
If you’re interested in more articles we’ve written for pet owners the following may be of interest
PVE Patient Stories | Antifreeze Toxicities | About Perth Vet Emergency